Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 19, NWS Houston/Galveston, TX

March 22, 2022Grimes County, Montgomery County, Walker County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Mar 22, 2022, 1:27 AM CDT for Grimes County, Montgomery County, Walker County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2022, 1:27 AM CDT (06:27 UTC)
Expired
Mar 22, 2022, 2:00 AM CDT
In force
33 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Grimes County, TX, Montgomery County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 126 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 8:09 PM CDTTornado WatchSPC6 hr
Mar 22, 12:59 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 458 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
458 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.4
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted.

968 
WFUS54 KHGX 220627
TORHGX
TXC185-339-471-220700-
/O.NEW.KHGX.TO.W.0019.220322T0627Z-220322T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
127 AM CDT Tue Mar 22 2022

The National Weather Service in League City has issued a

* Tornado Warning for...
  Southeastern Grimes County in southeastern Texas...
  Northwestern Montgomery County in southeastern Texas...
  South central Walker County in southeastern Texas...

* Until 200 AM CDT.
    
* At 126 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Todd Mission, or 13 miles northwest of Pinehurst,
  moving north at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Grimes, northwestern Montgomery and south central
  Walker Counties, including the following locations...
  Plantersville, Richards and Dacus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3031 9581 3032 9589 3061 9583 3057 9564
TIME...MOT...LOC 0626Z 199DEG 31KT 3036 9583 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
Cady
2 follow-up statements
361 
WWUS54 KHGX 220642
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
142 AM CDT Tue Mar 22 2022

TXC185-220652-
/O.CAN.KHGX.TO.W.0019.000000T0000Z-220322T0700Z/
Grimes TX-
142 AM CDT Tue Mar 22 2022

...THE TORNADO WARNING FOR SOUTHEASTERN GRIMES COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Texas.

LAT...LON 3057 9564 3045 9573 3047 9582 3061 9583
TIME...MOT...LOC 0642Z 199DEG 31KT 3050 9578 

$$

TXC339-471-220700-
/O.CON.KHGX.TO.W.0019.000000T0000Z-220322T0700Z/
Montgomery TX-Walker TX-
142 AM CDT Tue Mar 22 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHWESTERN MONTGOMERY AND SOUTH CENTRAL WALKER COUNTIES...
    
At 142 AM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Montgomery, or 18 miles west of
Willis, moving north at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Montgomery and south central Walker Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3057 9564 3045 9573 3047 9582 3061 9583
TIME...MOT...LOC 0642Z 199DEG 31KT 3050 9578 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
Cady
306 
WWUS54 KHGX 220651
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
151 AM CDT Tue Mar 22 2022

TXC339-471-220701-
/O.EXP.KHGX.TO.W.0019.000000T0000Z-220322T0700Z/
Montgomery TX-Walker TX-
151 AM CDT Tue Mar 22 2022

...THE TORNADO WARNING FOR NORTHWESTERN MONTGOMERY AND SOUTH CENTRAL
WALKER COUNTIES WILL EXPIRE AT 200 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Texas.

LAT...LON 3057 9564 3045 9573 3047 9582 3061 9583
TIME...MOT...LOC 0651Z 199DEG 31KT 3053 9576 

$$
Cady

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 22, 12:19 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 22, 12:19 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1219 AM CDT Tue Mar 22 2022

.AVIATION [06Z TAF Issuance]...

While the bulk of the stronger storms have moved NE out of the
CWA, a second line of showers/thunderstorms strengthening/fill-
ing in over Central TX has been making slow progress east into
our area. So based on its current extrapolated timing (with in-
out from HRRR guidance), did try to time TEMPO groups with the
line of storms. Conditions should improve from west to east as
we head into the afternoon as drier air works into the region.
41

&&

.PREV DISCUSSION...  /ISSUED 355 PM CDT Mon Mar 21 2022/

LONG TERM [Wednesday Through Sunday]...

Very pleasant and benign weather. Upper level troughing over and to
the east with the departing storm system will bring drying and
relatively mild early Spring weather. Dewpoints will be falling and
afternoon temperatures Wed-Sun will be bouncing around in the 68-76
degree range for the most part. A reinforcing weak cold front
arrives Friday night or Saturday morning...keeping the weather dry
and mild. On Sunday high pressure slides away to the east into the
Gulf and southerly flow begins to establish and strengthen
ultimately tapping into some increasing moisture Sunday night.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      42  66  41  71  44 /   0   0   0   0   0
Houston (IAH)              45  67  46  71  48 /   0   0   0   0   0
Galveston (GLS)            51  65  55  68  57 /   0   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this afternoon for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

     Coastal Flood Advisory until 1 PM CDT this afternoon for the
     following zones: Bolivar Peninsula...Brazoria Islands...
     Galveston Island...Matagorda Islands.

     Flood Watch until 7 AM CDT this morning for the following zones:
     Coastal Harris...Grimes...Houston...Inland Harris...
     Madison...Montgomery...Northern Liberty...Polk...San
     Jacinto...Southern Liberty...Trinity...Walker...Waller.

GM...Small Craft Advisory until 1 PM CDT this afternoon for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

In the hours before

Local storm report, Mar 21, 8:51 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
851 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TORNADO          3 NE SNOOK              30.52N 96.43W
03/21/2022                   BURLESON           TX   EMERGENCY MNGR

            TORNADO REPORTED NEAR SNOOK BY EMERGENCY
            MANAGER.

&&
Local storm report, Mar 21, 9:39 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
939 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TORNADO          3 WSW IOLA              30.47N 96.51W
03/21/2022                   BURLESON           TX   TRAINED SPOTTER

            STORM CHASER RECORDED FOOTAGE OF A TORNADO
            NEAR IOLA.

&&
Local storm report, Mar 21, 10:19 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1019 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TORNADO          MADISONVILLE            30.95N 95.91W
03/21/2022                   MADISON            TX   TRAINED SPOTTER

            STORM CHASERS HAVE RECORDED FOOTAGE OF A
            TORNADO MOVING INTO MADISONVILLE.

1013 PM     TORNADO          14 SW CROCKETT          31.17N 95.62W
03/21/2022                   HOUSTON            TX   TRAINED SPOTTER

            STORM CHASERS REPORTING A TORNADO ABOUT 1
            MILE TO THE SOUTHWEST OF AUSTONIO.

&&
Local storm report, Mar 21, 11:40 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1140 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TORNADO          4 NNE SNOOK             30.54N 96.45W
03/21/2022                   BURLESON           TX   EMERGENCY MNGR

            TORNADO REPORTED NEAR SNOOK AT HIGHWAY 50 AT
            HIGHWAY 60 BY EMERGENCY MANAGER.

0859 PM     TORNADO          7 ESE WIXON VALLEY      30.74N 96.21W
03/21/2022                   BRAZOS             TX   BROADCAST MEDIA

            DAMAGE TO A HOME ON SAXON ROAD IN BRAZOS
            COUNTY SOUTH OF KURTEN. LARGE TREE SNAPPED.

0909 PM     TORNADO          5 WSW IOLA              30.75N 96.15W
03/21/2022                   GRIMES             TX   TRAINED SPOTTER

            CORRECTS PREVIOUS TORNADO REPORT FROM 3 WSW
            SNOOK. STORM CHASER RECORDED FOOTAGE OF A
            TORNADO NEAR IOLA.

0939 PM     TORNADO          MADISONVILLE            30.95N 95.91W
03/21/2022                   MADISON            TX   TRAINED SPOTTER

            STORM CHASERS HAVE RECORDED FOOTAGE OF A
            TORNADO MOVING INTO MADISONVILLE.
            SUBSTANTIAL DAMAGE REPORTED ON COLLAR
            STREET@75.

1013 PM     TORNADO          11 WNW LOVELADY         31.17N 95.62W
03/21/2022                   HOUSTON            TX   TRAINED SPOTTER

            STORM CHASERS INTERCEPT A LARGE TORNADO AND
            SIGNIFICANT DEBRIS ABOUT 1 MILE TO THE
            SOUTHWEST OF AUSTONIO.

0853 PM     TSTM WND DMG     2 WNW UP429             30.56N 96.33W
03/21/2022                   BRAZOS             TX   PUBLIC

            PUBLIC REPORTS OF 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF BUILDINGS. MPING REPORT.

&&
Special weather statement, Mar 22, 1:13 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
113 AM CDT Tue Mar 22 2022

TXZ163-164-176>179-195>199-210>213-220745-
San Jacinto TX-Waller TX-Colorado TX-Houston TX-Trinity TX-
Madison TX-Walker TX-Brazos TX-Washington TX-Grimes TX-Burleson TX-
Polk TX-Inland Harris TX-Montgomery TX-Austin TX-
113 AM CDT Tue Mar 22 2022

...Advancing line of thunderstorms will bring continued threat of
gusty winds and hail to portions of SE TX...

At 108 AM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 9 miles east of Grapeland
to near Smithville.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea to penny size hail are
         possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
College Station, Bryan, Huntsville, Brenham, Navasota, Crockett,
Hempstead, Prairie View, Madisonville, Caldwell, Bellville, Columbus,
Austonio, Apple Springs, Washington, Trinity, Weimar, Onalaska,
Grapeland and Somerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 AM CDT for southeastern
Texas.

&&

LAT...LON 3158 9517 3133 9490 3115 9486 3111 9472
      2951 9673 2963 9687 2996 9657 3015 9665
      3016 9679 3030 9664 3032 9674 3056 9696
      3074 9646 3091 9635 3107 9605 3109 9577
      3136 9566 3147 9574 3148 9572 3151 9574
TIME...MOT...LOC 0608Z 324DEG 20KT 3152 9531 3006 9718

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Cady
Local storm report, Mar 22, 1:22 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
122 AM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TORNADO          10 NNE MIDWAY           31.15N 95.66W
03/21/2022                   HOUSTON            TX   BROADCAST MEDIA

            ROOF OF HOME TAKEN OFF, SHOP AND BARN
            DAMAGED.

1023 PM     TORNADO          8 SW CROCKETT           31.25N 95.57W
03/21/2022                   HOUSTON            TX   BROADCAST MEDIA

            *** 3 INJ ***
            TWO MOBILE HOMES COMPLETELY DESTROYED NEAR
            CR3054 BETWEEN COOPER AND CROCKETT. LARGE
            DEBRIS FIELD. THREE SEVERE INJURIES.

1030 PM     TORNADO          2 NNW CROCKETT          31.34N 95.47W
03/21/2022                   HOUSTON            TX   BROADCAST MEDIA

            TREES AND POWERLINES DOWN ALONG HIGHWAY 287.
            GAS STATION AT NORMAN LANE AND SEVERAL
            STRUCTURES WERE DAMAGED OR DESTROYED.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:26 PM CDTTornado WarningHGXBurleson34 min
Mar 21, 7:39 PM CDTTornado WarningHGXBurleson, Washington36 min
Mar 21, 8:09 PM CDTTornado WarningHGXBrazos, Burleson, Grimes51 min
Mar 21, 8:54 PM CDTTornado WarningHGXBrazos, Grimes, Madison, Walker51 min
Mar 21, 9:40 PM CDTTornado WarningHGXGrimes, Houston, Madison50 min
Mar 21, 10:18 PM CDTTornado Warning Tornado observedHGXHouston42 min
Mar 21, 10:51 PM CDTTornado WarningHGXHouston24 min
Mar 22, 1:13 AM CDTSpecial Weather StatementHGXAustin, Brazos, Burleson, Grimes, Houston, Madison and 3 more92 min
Mar 22, 3:20 AM CDTSpecial Weather StatementHGXWalker25 min
Mar 22, 4:50 AM CDTSpecial Weather StatementHGXColorado25 min
Mar 22, 5:04 AM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Jackson, Waller, Washington and 1 more26 min
Mar 22, 5:20 AM CDTTornado WarningHGXAustin, Colorado, Wharton12 min
Mar 22, 5:28 AM CDTSevere Thunderstorm WarningHGXAustin, Brazos, Colorado, Fort Bend, Grimes, Harris and 3 more32 min
Mar 22, 5:51 AM CDTSevere Thunderstorm WarningHGXJackson, Matagorda, Wharton24 min
Mar 22, 5:57 AM CDTSevere Thunderstorm WarningHGXAustin, Brazoria, Fort Bend, Harris, Montgomery, Waller and 1 more63 min
Mar 22, 6:29 AM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Matagorda, Wharton46 min
Mar 22, 6:45 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Colorado, Fort Bend, Grimes, Harris and 7 more2 hr
Mar 22, 6:49 AM CDTTornado WarningHGXBrazoria, Fort Bend11 min
Mar 22, 6:52 AM CDTSevere Thunderstorm WarningHGXChambers, Harris, Liberty, Montgomery23 min
Mar 22, 7:16 AM CDTSpecial Weather StatementHGXChambers, Liberty29 min
Mar 22, 7:25 AM CDTSpecial Marine WarningHGX2 hr

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.